Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

166 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Diabetic. Prescribed Glucophage until blood sugar level normal. Diabetes at young age?

I am 21 years of age. For the past 1 week I was feeling very tired and I had increased thirst and urination. My parents were forcing me to see a doctor. But I was reluctant. I told them I was too young to be diabetic. Anyways I finally visited a doctor and got my blood tested. I was shocked to see the result. It was 275. The doctor told me that I would have to take Glucophage 500 mg daily and I would have to get my blood tested once in a week until my blood sugar level is under control.
I would like to know what are the risks i face being so young and diagnosed with Diabetes. Please clarify.
Thank You.
Wed, 9 Oct 2013
Report Abuse
Question is related to
Drug/Medication
General & Family Physician 's  Response
Hi,

The most appropriate tests to determine you are a diabetic include:

- fasting blood glucose (normal range = 60 - 110 mg/dL)

- HbA1C level (normal range =
- checking the insulin level in blood and urine (you have to stop taking glucophage before going for this test)

- oral glucose tolerance test (normal range = 60 - 140 mg/dL)

Now, I want to know if your 275 blood glucose level was fasting or randomly or directly after eating? What was your HbA1C level?

In addition: are you overweight? Aren't you enough physically active? Does diabetes run in your family? Have you taken any medication recently (e.g. cortizon)?

So, there are many tests to run before determining that you are a diabetic.
Next, talk to your doctor to understand what type of diabetes you have?

As you are taking glucophage, then, most probably you have been diagnosed with type 2 diabetes. Researches have shown increased cases of type 2 diabetes in young people especially when their lifestyle and dietary regimen are broken.

So, as you may see, the most important things to do is to make the right lifestyle and diet changes (TLC). This is what I recommend to my patients for the first 3 months when they are freshly diagnosed as in your case.

After 3 months, I evaluate their blood glucose level and control, and decide whether to go for other 3 months with TLC or to start an hypoglycemiant drug.

However, as your doctor has evaluated your case better based on your medical data that I lack, I would only suggest to go for TLC and talk to your doctor for all I mentioned above.

All the best!

I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

can you take the drug bupropion and fluoxetine together along with smoking weed. My husband takes both of these drugs plus hydralazine and he is talking out of his head he is making no since at all he is also a diabetic he is not eating or sleeping this just started a few days ago. Before he started talking crazy his blood sugar and blood pressure was bouncing all over the place

doctor1 MD

Hi Doctor, Lmp- 5th March 2013 Edd - 2nd of Dec I am pregnant and my my due date dec 2nd and bp 130/80, diabeties, thyroid and hemaglobin is normal and weight 82kgs and height is 23. But my query is that i am travelling to bangalore on 8th of nov via train as my consultation and delivery is happeng there. So please confirm if any precautions to be taken before travelling and during travelling. Thanks and Regards Shwetha Sagar

doctor1 MD

I fasted than ate something I took my blood sugar recently it was 25. is this bad ?

Recent questions on  Glucophage

doctor1 MD

I am a 41year old man and I am diabetic patient. Now I am taking Glucophage 500mg and Amaryl 2mg in the morning. The main thing is that when the time of intercourse with my wife I am not getting that much pleasure while ejaculating. Can you please suggest any medicine to overcome from this?

doctor1 MD

My age is 51 years; My FBS is 226 HbA1C 10.2 I amcurrently taking Amaryl 2mg 1+0+1 Glucophage 850mg 1+0+1 Now my doctor advised Amaryl 4mg 1+0+0 Amaryl 2mg 0+0+1 Galvus MET 50/1000 1+0+1 I am concerned abt longterm effects of Galvus such as increased chances of cancer plus the significant increase in dosage of medicine. Plz advise

doctor1 MD

Hi, my husband was diagnosed with ventricular tachychardia. Lastnight he was experiencing dizziness and felt like the whole room was spinning around. He is also diabetic and has high blood pressure. He is currently taking the following meds. Nifedipine 10mg. generic for procardia (2 capsules 3x daily), Aspirin 325 mg.(1 tablet daily), Metroprolol 50mg. generic for Lopressor (1 capsule 2x daily) , Pravastatin 40mg. generic for Pravachol) (1 taken before bedtime), Lisonopril 40mg. generic for zestril ((2 tablets daily - 1 in a.m. and the other in p.m.) , and Metformin 500mg. generic for glucophage (1 tablet 1x daily) . The Nifedipine that his taking really makes him really drowsy, and sleep alot. What can I do? I m also thinking that what happened to him lastnight was partly due to his diabetes and possibly his blood pressure. I fed him turkey burger (plain), no salt only garlic and herb with lettuce on wheat bread. He is now currently sleeping. Would he be okay later?

doctor1 MD

tell me,patient recivng a fosfomcin 500 mg tds not mention injection or tablet(plz tel me it is a injection or tablet),injction chymoral forte tds im (mg nt mention)tab,glucophage,tab glibenclamide,tab ramipace (ace inhibitor),gentamycin cream(mg nt mention),povidine iodine,injection diclofenac sodium,nd in urine albumin traces found,patient also having a wound infection(culture report show ecoli),she is also hypertentive and diebitic patient,plz tell me which drug caused albumin traces in urine

doctor1 MD

My 67 yr old husband has recently (within the last month) been diagnosed with diabetes. He is complaining of light headedness, dizziness and blurred vision for the last two weeks. He is taking Glucophage XR tabs 500mg on an inconsistent basis. He...

doctor1 MD

hi i am taking armo tyrroid and cromolyn sodium and zertec and benadryl for hives and glucophage is it ok if i take fluconzale 200 mg when i took flucanzole i had rashes should i continue when i started flucanzole i had rashes should i continue...

doctor1 MD

hi i am taking armo tyrroid and cromolyn sodium and zertec and benadryl for hives and glucophage is it ok if i take fluconzale 200 mg